Darvocet Overdose Symptoms and Treatment

Darvocet is a pain-relieving drug prescribed for mild to moderate pain. It is made up of propoxyphene, a centrally acting opioid, and acetaminophen. Darvocet is far more toxic in cases of overdose than other opioid pain relievers. “Drug overdose can be fatal.” Darvocet overdose symptoms run the gamut from heart failure to gastrointestinal distress. If you feel that you or a loved one is in danger of overdosing on Darvocet, please seek immediate medical attention immediately, as an overdose can be fatal.

Signs and Symptoms

Overdosing on Darvocet causes two phases of symptoms. A couple of hours after ingesting a toxic dose, you will begin to see symptoms of propoxyphene toxicity. These symptoms include:

  • Extreme drowsiness
  • Nausea and vomiting
  • Abnormal heart rate
  • Respiratory distress
  • Abdominal pain
  • Seizures

vomiting

Like other opioids, propoxyphene depresses the central nervous system. This results in intense drowsiness. You may find it extremely difficult to stay awake. This is because propoxyphene slows down activity in your brain. Propoxyphene’s depressant effect is also responsible for respiratory distress, which manifests as shallow breathing, slow breathing, and, in severe cases, complete cessation of breathing.

What makes propoxyphene unique in comparison to other opioid analgesics is the effect it has on the cardiovascular system. A large number of Darvocet overdose symptoms are cardiovascular in nature and include heart arrhythmias, conduction delays, and, in serious cases, circulatory collapse.

Between 48 and 72 hours after ingestion, acetaminophen-related Darvocet overdose symptoms and signs will begin to present themselves. These include but are not limited to:

  • Yellowing of the skin and eyes
  • Upper, right-quadrant abdominal pain
  • Loss of appetite
  • Excessive perspiration

These symptoms are the result of acetaminophen’s toxic effects on the liver. Excessive intake of acetaminophen causes the cells in the liver to die. When this happens, the liver cannot function normally. If hepatic cell death is severe, you may experience additional symptoms, including encephalopathy, coagulopathy and coma.

Treatment

Rehab treatment of Darvocet overdose can be broken into primary care and supportive care phases. Primary care attempts to reverse the effects of the drug before serious symptoms and complications can arise. You will be given naloxone, an opioid antagonist, to prevent or reverse symptoms of central nervous system depression. N-acetylcysteine will be given to prevent the acetaminophen from damaging your liver. If given early enough, it can completely prevent hepatic failure and its resulting complications.

Supportive care manages symptoms and complications as they come up. Some examples of supportive care measures implemented as part of a Darvocet overdose and addiction treatment plan include:

  • Intubation and ventilation
  • Sodium bicarbonate
  • Intravenous fluids
  • Gastrointestinal decontamination

Intubation and mechanical ventilation protect your airway and allow your body to keep receiving the oxygen that it needs to maintain proper organ function. Intravenous fluids can help manage low blood pressure and help your body eliminate the drug more quickly. Gastrointestinal decontamination, such as activated charcoal or gastric lavage, limits the amount of the drug that your body absorbs, which may prevent the onset of further Darvocet overdose symptoms. Sodium bicarbonate will be given if heart problems are significant.

Complications and Prognosis

Unfortunately, complications are commonplace in significant Darvocet overdoses. They often develop rapidly, sometimes within one hour after ingestion. This makes it important to seek medical care as soon as you develop signs of an overdose of Darvocet. The most serious of these complications include:

  • Coma
  • Respiratory failure
  • Heart rhythm disturbances
  • Liver failure

Coma may develop as a result of either central nervous system depression or liver failure. If it is due to the former, naloxone and supportive care will be given until the Darvocet is out of your system and you wake up. If it is caused by liver failure, you may need to undergo blood filtration or liver transplantation to reverse it.

Heart rhythm disturbances can progress rapidly to circulatory collapse and are treated aggressively with fluids, sodium bicarbonate, vasopressors, antiarrhythmic drugs and electrical cardioversion. Respiratory failure is managed through the use of a mechanical ventilator. Acetaminophen-induced liver failure typically requires liver transplantation. Otherwise, the mortality rate is over 90 percent, according to an article published in a 1999 issue of the American Surgeon.

Factoid:

  • Darvocet is one of the most dangerous opioid analgesics to overdose on owing to its toxicity.
  • The acetaminophen in Darvocet can cause heart, liver and kidney failure, bleeding disorders and coma.
  • Death due to a Darvocet overdose can occur within 30 minutes of ingestion.
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?